Alert archive / Maine / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 30, 2024, 2:43 PM EDT for Aroostook County, Maine. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 30, 2024, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 27 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:21 PM EDT | HAIL 0.25 | Houlton, ME | Pea sized hail. |
| Jun 30, 3:22 PM EDT | TSTM WND DMG | Houlton, ME | Small trees and branches down. |
| Jun 30, 3:22 PM EDT | TSTM WND DMG | Houlton, ME | Via Social Media photo. Large tree branch down on a car. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 12:52 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
493
WUUS51 KCAR 301843
SVRCAR
MEC003-301930-
/O.NEW.KCAR.SV.W.0021.240630T1843Z-240630T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
243 PM EDT Sun Jun 30 2024
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Southeastern Aroostook County in northern Maine...
* Until 330 PM EDT.
* At 243 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Bridgewater to near Mount
Chase, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Houlton, Mars Hill, Hodgdon, Sherman, Island Falls, Bridgewater,
Smyrna, Dudley Township, Smyrna Mills, Littleton, Linneus,
Monticello, Oakfield, Blaine, New Limerick, Ludlow, Merrill,
Crystal, Dyer Brook, and Hersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 6834 4594 6843 4611 6844 4652 6787
4648 6778 4605 6778
TIME...MOT...LOC 1843Z 272DEG 17KT 4630 6776 4606 6843
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MaloitWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:37 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 30, 1:37 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Caribou ME 137 PM EDT Sun Jun 30 2024 .SYNOPSIS... A cold front will cross the area today. High pressure will build in from the west tonight into Monday and crest south of the region Tuesday into Wednesday. A trough of low pressure will cross the area late Wednesday night into Thursday. && .NEAR TERM /THROUGH TONIGHT/... 135 pm update... Wmfnt has lifted into the area with interior Downeast into the low 80s and dwpts in the low 70s. This is bringing SBCAPES up to 2500 J/kg nosing into the area from southern Maine. Initial line of storms along pre-frontal trof acrs the north have underperformed with the main line now developing acrs central areas. Severe Thunderstorm Watch in effect until 8pm with first warning of the day out for the Moosehead Lake area. Significant shear in combination with significant CAPES continues to pose the threat for considerable damaging winds, along with potential for quick spin-ups. Prev discussion blo... Low pressure tracking north of the area today will pull a cold front into the region today. The front will cross the north around midday and continue through southern parts of the region late this afternoon. Thunderstorms are likely along the front and the potential exists for some severe storms producing strong gusty winds and hail, possibly large hail in some areas. Forecast convective indices early this morning are showing the highest CAPE of around 2000-3000 J/KG are expected across central and interior southern locations this afternoon with less CAPE of around 1000-1500 J/KG across the north. Shear is projected to be strong with 50-60 kts of shear at 0-6 KM across the region. Some of the hi-res models are also showing potential for bowing segments across south central areas this afternoon. SPC continues to keep us in a slight risk throughout the region. Analysis of the indices and the structure and timing of the front seem to favor the best chance for severe weather across central and interior southern parts of the area through mid to late afternoon. Severe storms can't be ruled out further north but may depend on how much solar heating takes places ahead of the front through the midday hours to boost CAPE. Will carry enhanced wording including damaging winds and large hail south of a line from Presque Isle southwest across the Katahdin region, but inland from the coast. Thunderstorms may last into early this evening Downeast as the front pushes to the coast. Cooler, drier air will follow the front overnight as high pressure pushes in from the west bringing some clearing from north to south. && .SHORT TERM /MONDAY THROUGH TUESDAY/... On Monday an upper trough will cross the FA, but in the wake of a strong cold front that crosses the area Sunday the air mass will be much drier with PWATs down to around 0.75" and dew points will drop back into the comfortable 40s across the north and low to mid 50s along the coast. The upper trough and cool pocket aloft will lead to the development of cumulus and at worse a very isolated shower, but most areas will be rain-free all day. The best chance of an isolated shower looks to be over Washington County. Highs will be seasonable for the first day of July and mostly in the 70s. The upper trough moves east Monday night and surface high pressure builds into the region. Cumulus fields will dissipate with the loss of daytime heating and it will be a clear and comfortable night. In fact, many of the normally cooler valleys in the north will likely drop into the 40s with low to mid 50 elsewhere. High pressure remains over the area Tuesday and the air mass warms quite a bit. Under a good deal of sunshine highs will likely get into the low 80s for most inland areas, but a sea breeze will keep it cooler along the coast. In the absence of return flow the dew points will inch up just a tad, but will remain quite comfortable by July standards. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... High pressure slowly drifts south and east of the region Tuesday night setting up weak return flow. It should remain dry and tranquil with lows mostly in the 59s. The return flow increases Wednesday and the dew points will be on the increase as a south to southwest wind increases acoss the region. Clouds will increase and the air mass will be warm so highs should reach into the lower 80s for most inland areas despite the increase in clouds. A warm front followed by a cold front will work across the area Wednesday night and on Thursday (July 4th) with more clouds and increasing chances of showers. Although there will likely be some showers around on the 4th it does not look like a wash-out with more of the time likely to be dry than wet. In the wake of this front the weather pattern becomes more uncertain as most of the models bring in some form of a trough and surface low or lows from the west later Friday into Saturday, but the details and timing remain very uncertain at this time. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... NEAR TERM: MVFR over northern terminals with showers and VCTS expected this afternoon into the evening hours. Thunderstorms possible at BGR and BHB this afternoon. BHB will remain LIFR through 07z Monday. SHORT TERM: VFR Monday through Wednesday. N wind around 10 knots Monday with a few higher gusts, becoming light Monday night. Light and variable wind Tuesday, becoming S/SW increasing 5 to 15 knots and gusty Wednesday. Conditions will likely lower to MVFR Wednesday night and Thursday in lower clouds and showers, and possibly to IFR late Wednesday night into Thursday morning, especially at KBHB and KBGR. S/SW wind 5 to 15 knots. && .MARINE... NEAR TERM: A SCA will be up through this evening for wind gusts up to 30 kt today and seas up to 6 ft today into this evening. Winds and seas should drop below SCA late tonight. SHORT TERM: The wind and seas are likely to remain below small craft advisory levels Monday through Wednesday. As the south/southwest flow increases on Thursday it is possible that the seas, especially on the outer waters may start to build toward 5 ft by later in the day or at night. Fog chances will also likely increase toward the middle of the week as the air mass becomes warmer and more humid over the colder ocean waters. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 2 AM EDT Monday for ANZ050>052. && Near Term...Bloomer/Buster Short Term...CB Long Term...CB Aviation...Bloomer/Buster/CB Marine...Bloomer/Buster/CB
Hazardous weather outlook, Jun 30, 1:10 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 110 PM EDT Sun Jun 30 2024 MEZ001>006-010-011-015>017-029>032-011715- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 110 PM EDT Sun Jun 30 2024 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-011715- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 110 PM EDT Sun Jun 30 2024 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 30, 1:25 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
125 PM EDT Sun Jun 30 2024
MEZ002-005-006-301815-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
125 PM EDT Sun Jun 30 2024
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL AROOSTOOK AND NORTH CENTRAL
PENOBSCOT COUNTIES THROUGH 215 PM EDT...
At 125 PM EDT, Doppler radar was tracking gusty showers along a line
extending from 7 miles northeast of Scopan to near Masardis. Movement
was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Mapleton, Washburn, Mars Hill,
Ashland, Easton, Woodland, Bridgewater, Masardis, Oxbow, Dudley
Township, Moosehorn Crossing, Scopan, Littleton, Monticello, Blaine,
Westfield, and Chapman.
This includes the following highways...
US Highway 1 between Littleton and Caribou.
State Highway 11 between Masardis and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern, north central and east central Maine.
&&
LAT...LON 4685 6779 4626 6778 4620 6784 4634 6882
4644 6882 4687 6806
TIME...MOT...LOC 1725Z 238DEG 26KT 4657 6810 4658 6842
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MaloitSpecial weather statement, Jun 30, 1:28 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
128 PM EDT Sun Jun 30 2024
MEZ004>006-010-011-031-301815-
Southeast Aroostook ME-Northern Piscataquis ME-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
128 PM EDT Sun Jun 30 2024
...GUSTY SHOWERS WILL IMPACT SOUTHERN PISCATAQUIS AND CENTRAL
PENOBSCOT COUNTIES THROUGH 215 PM EDT...
At 128 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Frenchtown to 11 miles northwest of Blanchard.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millinocket, Dover-Foxcroft, Greenville, Guilford, Brownville
Junction, Milo, East Millinocket, Medway, Monson, Blanchard, White
Cap Mountain, Ebeemee, Kokadjo, Elliottsville, Lake View Plantation,
Frenchtown, Orneville, Brownville, Abbot, and Sebec.
This includes the following highways...
Interstate 95 between mile markers 238 and 252.
State Highway 11 between Milo and Medway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern, north central, west central and east central Maine.
&&
LAT...LON 4558 6971 4560 6971 4577 6953 4571 6830
4514 6906 4525 6969 4528 6971 4530 6970
4554 6978
TIME...MOT...LOC 1728Z 268DEG 35KT 4562 6931 4537 6979
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MaloitSpecial weather statement, Jun 30, 2:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Caribou ME
212 PM EDT Sun Jun 30 2024
MEZ002-006-301845-
Southeast Aroostook ME-Northeast Aroostook ME-
212 PM EDT Sun Jun 30 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY
THROUGH 245 PM EDT...
At 212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Easton to near Dudley
Township. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houlton, Mars Hill, Easton, Bridgewater, Smyrna, Dudley Township,
Littleton, Monticello, Blaine, Westfield, Ludlow, Dudley, Webbertown,
Number Nine Mountain, and Saint Croix.
This includes US Highway 1 between Littleton and Mars Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Maine.
&&
LAT...LON 4623 6839 4664 6779 4616 6778
TIME...MOT...LOC 1812Z 272DEG 32KT 4664 6756 4627 6816
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MaloitLocal storm report, Jun 30, 2:19 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
219 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Tstm Wnd Dmg 2 N Brownville Junction 45.37N 69.05W
06/30/2024 Piscataquis ME Fire Dept/Rescue
Multiple trees down on Davis Street in
Brownville.
&&
JSLocal storm report, Jun 30, 2:28 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
228 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Funnel Cloud 1 S Sherman 45.86N 68.42W
06/30/2024 Aroostook ME 911 Call Center
911 caller reported brief funnel cloud
lowering.
&&
JSLocal storm report, Jun 30, 2:32 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
232 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Dmg Lake View 45.33N 68.93W
06/30/2024 Piscataquis ME Fire Dept/Rescue
Tree down blocking Lakeview Road.
&&
JSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:10 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Jun 30, 12:12 PM EDT | Special Weather Statement | CAR | Aroostook | 48 min |
| Jun 30, 12:47 PM EDT | Special Weather Statement | CAR | Aroostook | 43 min |
| Jun 30, 1:25 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Jun 30, 1:28 PM EDT | Special Weather Statement | CAR | Penobscot | 47 min |
| Jun 30, 1:34 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 41 min |
| Jun 30, 2:07 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 53 min |
| Jun 30, 2:12 PM EDT | Special Weather Statement | CAR | Aroostook | 33 min |
| Jun 30, 2:40 PM EDT | Tornado Warning | CAR | Aroostook | 35 min |
| Jun 30, 2:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
| Jun 30, 2:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 40 min |
| Jun 30, 3:24 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 36 min |
| Jun 30, 3:29 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 31 min |
| Jun 30, 3:55 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 50 min |
| Jun 30, 4:39 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 51 min |
| Jun 30, 5:58 PM EDT | Special Weather Statement | CAR | Hancock | 62 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.